Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2014, 5:05 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2014, 5:05 PM EDT (21:05 UTC)
- Expired
- May 29, 2014, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:15 PM EDT | TSTM WND DMG | Natural Well, VA | 4-INCH DIAMETER BRANCHES BROUGHT DOWN IN NATURAL WELL AREA. TIME ESTIMATED FROM RADAR. |
| May 29, 5:15 PM EDT | TSTM WND DMG | Natural Well, VA | SEVERAL TREES BLOWN DOWN ALONG FALLS ROAD. TIME ESTIMATED FROM RADAR. |
| May 29, 5:15 PM EDT | HAIL 0.75 | Natural Well, VA | HAIL UP TO PENNY-SIZE IN 700 BLOCK OF E. MORRIS HILL ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423
WUUS51 KRNK 292105
SVRRNK
VAC005-580-292145-
/O.NEW.KRNK.SV.W.0024.140529T2105Z-140529T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
THE CITY OF COVINGTON IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 504 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATURAL
WELL...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON...
JORDAN MINES...
NATURAL WELL...
LOW MOOR...
AND CALLAGHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
3773 7990 3772 7991 3761 8016 3762 8018
3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2104Z 358DEG 23KT 3787 8001
HAIL...1.00IN
WIND...60MPH
$$
PC2 follow-up statements
057
WWUS51 KRNK 292116
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU MAY 29 2014
VAC005-580-292145-
/O.CON.KRNK.SV.W.0024.000000T0000Z-140529T2145Z/
ALLEGHANY VA-CITY OF COVINGTON VA-
516 PM EDT THU MAY 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL ALLEGHANY AND THE CITY OF COVINGTON...
AT 515 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATURAL
WELL...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
JORDAN MINES...
NATURAL WELL...
LOW MOOR...
AND CALLAGHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
3773 7990 3772 7991 3761 8016 3762 8018
3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2115Z 358DEG 23KT 3780 8001
HAIL...1.00IN
WIND...60MPH
$$
PC838
WWUS51 KRNK 292143
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT THU MAY 29 2014
VAC005-580-292152-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-140529T2145Z/
ALLEGHANY VA-CITY OF COVINGTON VA-
543 PM EDT THU MAY 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL ALLEGHANY AND THE CITY OF COVINGTON WILL EXPIRE AT 545 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
AND FREQUENT LIGHTNING IS STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
3773 7990 3772 7991 3761 8016 3762 8018
3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2140Z 358DEG 23KT 3780 8001
$$
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:08 PM EDT, 57 minutes earlier.
Area forecast discussion, May 29, 4:08 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT THU MAY 29 2014 .SYNOPSIS... BACKDOOR COLD FRONT WILL MOVE SOUTH THIS AFTERNOON AND STALL IN THE CAROLINAS TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE EASTERN UNITED STATES BY THE WEEKEND WITH SLIGHTLY COOLER AND DRIER AIR FOR SATURDAY AND SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 407 PM EDT THURSDAY... 500 MB TROF AMPLIFIES ALONG THE EAST COAST TONIGHT INTO FRIDAY. SHORTWAVE AND ASSOCIATED JET STREAK DROPS SOUTHEAST FROM THE OHIO VALLEY INTO NORTH CAROLINA BY MIDNIGHT. HIGH PRESSURE OVER NEW ENGLAND RIDGING DOWN INTO THE MID ATLANTIC REGION. BACKDOOR COLD FRONT...HIGHLIGHTED NICELY BY MSAS ANALYSIS OF LIFTED INDEX AND PRESSURE CHANGES...PUSHING SOUTHWARD INTO THE FORECAST AREA THIS AFTERNOON. THE COMBINATION OF LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONT AND THE LIFT FROM THE PASSING SHORTWAVE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE BEST CHANCE FOR CONVECTION WILL OCCUR ALONG AND SOUTH OF THE BACKDOOR COLD FRONT WITH BEST DESTABILIZATION. MEANWHILE...AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN OHIO AND WEST VIRGINIA WILL TRAVEL SOUTHEAST INTO OUR REGION TONIGHT. THIS AREA OF CONVECTION WILL PROBABLY STRATIFY AS IT ENTER THE MOUNTAINS. RICH BOUNDARY LAYER MOISTURE COMBINED WITH HEALTHLY LOW AND MID-LEVEL LAPSE RATES AND STRONG INSOLATION SOUTH TO SOUTHWEST OF THE BACKDOOR COLD FRONT RESULTING IN MODERATE DESTABILIZATION WITH MLCAPE VALUES AROUND 1000 J/KG THIS AFTERNOON...SUGGESTING THAT A FEW ROBUST UPDRAFTS MAY BE POSSIBLE. A STRONGER THUNDERSTORM THIS AFTERNOON INTO TONIGHT COULD CONTAIN GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. SWODY1 HAD A SEE TEXT FOR STRONGER STORMS ACROSS SOUTHERN NORTH CAROLINA AND SOUTH CAROLINA. THE MAIN CONCERN IS FOR LOCALLY DMGG WIND...ALTHOUGH THE RISK SEEMS DIMINISHED...BECAUSE OF LOWER DCAPE...RELATIVE TO YESTERDAY. IN THE WAKE OF THE SHORTWAVE AND BEHIND THE COLD FRONT...EXPECT CLOUDS AND AREAS OF LIGHT RAIN...DRIZZLE AND FOG. THE FRONTAL BOUNDARY MAY PROVIDE THE FOCUS FOR CONVECTION TO CONTINUE INTO THE OVERNIGHT. WITH SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND TRAINING OF STORMS...THERE IS THE POTENTIAL FOR FLOODING PROBLEMS ESPECIALLY ENHANCED BY THE EASTERLY WINDS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE MOUNTAINS. PLAYED LOW TEMPERATURES CLOSE TO THE ADJMETBC WITH READINGS FROM THE MID 50S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. THE CLASHING OF AIRMASSES AND SURFACE CONVERGENCE KEEPS SHOWERS AND THUNDERSTORMS IN THE FORECAST ACROSS SOUTHERN PORTIONS OF FORECAST AREA MAINLY IN NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA ON FRIDAY. SWODY2 PLACED GENERAL THUNDER BASICALLY WEST OF I77. CLOUD COVER WILL HINDER ANY SEVERE THREAT IN SOUTHERN APPALACHIANS. HIGHS TEMPERATURES FRIDAY WILL BE BELOW NORMAL...EXCEPT EXTREME SW VA AND SE WEST VA. HIGHS ON FRIDAY WILL RANGE FROM THE LOWER 70S TO AROUND 80 DEGREES. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 330 PM EDT THURSDAY... REX BLOCK MID CONUS WILL PREVENT NORMAL WEST TO EAST PROGRESSION OF WEATHER SYSTEMS THROUGH THE WEEKEND. CUTOFF LOW VCNTY OF THE MID MS VALLEY IS FORECAST TO GRADUALLY WEAKEN...TAKING SEVERAL DAYS TO BREAK DOWN BEFORE THE WESTERLIES KICK BACK IN NEXT WEEK. MEANWHILE A DEEPENING UPPER TROUGH OVER NEW ENGLAND WILL DO MORE TO INFLUENCE OUR WEATHER BY SUBJECTING THE FORECAST AREA TO A SEVERAL DAY PERIOD OF EASTERLY FLOW WHICH TYPICALLY MEANS COOLER THAN NORMAL TEMPERATURES AND POTENTIAL FOR LOW LEVEL CLOUDINESS TO GET STUCK AGAINST THE BLUE RIDGE. MODEL SOUNDINGS HINT AT JUST THAT...WITH A SHALLOW LAYER OF LOW LEVEL MOISTURE BANKED UP AGAINST THE EAST SIDE OF THE BLUE RIDGE FRIDAY NIGHT THROUGH SUNDAY MORNING...IN ADDITION TO THE POTENTIAL FOR DRIZZLE/FOG VCNTY OF THE BLUE RIDGE. WITH THIS SORT OF PATTERN WILL FAVOR THE COOLER SIDE OF GUIDANCE...ESP EAST OF THE APPALACHIAN DIVIDE. BEGINNING SUNDAY...AND MORE SO FOR MONDAY...THE NEW ENGLAND TROUGH WILL MOVE WELL OFF SHORE WITH BUILDING HEIGHTS. THIS WILL TURN THE WIND DIAL MORE TO A SOUTHERLY DIRECTION...AND BEGIN THE WARM UP PROCESS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 245 PM EDT THURSDAY... THE UPPER FLOW PATTERN NEXT WEEK FEATURES A PERSISTENT UPPER RIDGE CENTERED OVER NORTHERN MEXICO...EXTENDING EAST ACROSS THE SOUTHERN CONUS...INCLUDING THE SOUTHEAST STATES. NORTH OF THIS RIDGE...A MORE ZONAL TYPE PATTERN WILL EXISTS ACROSS THE CENTRAL AND NORTHERN CONUS...ALTHOUGH VERY NOISY...WITH EMBEDDED SHORT WAVE ENERGY RIPPLING EAST WITHIN THE FASTER WESTERLY WINDS ALOFT. WITH THE EXTENSION OF THE UPPER RIDGE COVERING THE SOUTHEAST STATES WINDS SURFACE AND ALOFT WILL BE OUT OF THE WEST OR SOUTHWEST. THIS WILL FAVOR A MORE SUMMER LIKE PATTERN WITH TEMPERATURES CLIMBING ABOVE NORMAL...MODEL GUIDANCE SUGGESTING READINGS ABOUT 10 DEGREES ABOVE THE NORM FOR DAYTIME HIGHS AND AT LEAST 5 DEGREES ABOVE THE NORM FOR OVERNIGHT LOWS. THE PATTERN ALSO SUGGESTS THE FORECAST AREA WILL BE SUBJECT TO A DAILY THREAT OF SHOWERS AND THUNDERSTORMS...NOTHING ORGANIZED PER SE OR LASTING FOR ANY SIGNIFICANT LENGTH OF TIME...BUT MAINLY SCATTERED IN NATURE. IF THERE IS ANYTHING CLOSE TO BEING ORGANIZED IF WILL MOST LIKELY COME FROM SOMETHING GENERATED OVER THE OHIO VALLEY ASSOCIATED WITH ONE OF THE SHORTWAVE DISTURBANCES ALOFT...THIS ACTIVITY POTENTIALLY MOVING DOWNSTREAM INTO OUR FORECAST AREA IN THE FORM OF THUNDERSTORM CLUSTERS OR A SQUALL LINE. OUTSIDE OF THIS UPSTREAM THREAT...LOCAL THUNDERSTORM DEVELOPMENT WILL BE THE TYPICAL DIURNALLY DRIVEN DEEP CONVECTION...WITH BEST CHANCES IN THE MOUNTAINS ESPECIALLY ALONG THE BLUE RIDGE WHERE WIND CONVERGENCE WILL BE THE GREATEST. IF THE WINDS ALOFT BECOME PURE WESTERLY...A LEE TROUGH WILL FORM OVER THE PIEDMONT WHICH COULD AID IN SCATTERED LATE AFTERNOON STORM DEVELOPMENT THERE TOO. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... MULTIPLE CHANGES IN WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. CEILINGS HAVE LOWERED TO IFR/LIFR BEHIND THE FRONT...INCLUDING AT KLYH AND KDAN. EXPECT ONLY LIMITED IMPROVEMENT THIS AFTERNOON INTO TONIGHT...MAYBE TO MVFR. A SHORT WAVE TRACKING OUT OF THE OHIO VALLEY WILL CROSS THE REGION AND INTERACT WITH THE FRONT...LEADING TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. ONCE THIS FEATURE PASSES TO THE SOUTHEAST...MUCH OF THE PRECIPITATION WILL BE LIMITED TO THE EASTERN SLOPES OF THE BLUE RIDGE...WITH LIGHT RAIN OR DRIZZLE. THERE MAY BE A BRIEF PERIOD OF VFR CEILINGS AND VISIBILITIES AFTER THE BULK SHOWERS AND THUNDERSTORMS ENDS AND BEFORE SUNSET BUT CONFIDENCE IS LOW ON THE TIMING ANY AMOUNT OF IMPROVEMENT. AFTER 00Z CEILINGS WILL LOWER TO IFR. FOG WILL ALSO DEVELOP OVERNIGHT... WITH THE LOWER VISIBILITIES EAST OF THE BLUE RIDGE. SURFACE RIDGE OF HIGH PRESSURE GRADUALLY BUILDING IN BEHIND THE FRONT FROM THE NORTHEAST WILL ALLOW FOR A SLOW RETURN TO VFR CONDITIONS IN MOST AREAS BY FRIDAY NIGHT. MEDIUM CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE TAF PERIOD. HIGH TO MEDIUM CONFIDENCE IN WINDS DURING THE PERIOD. VFR CONDITIONS WILL PREVAIL...BUT SOME LOCALIZED MVFR RESTRICTIONS MAY STILL PERSIST INTO THE WEEKEND ACROSS THE SOUTHWEST MOUNTAINS...MAINLY SOUTH OF KBLF. BY SUNDAY NIGHT AND MONDAY THE ENTIRE REGION WILL TRANSITION BACK TO VFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...PM LONG TERM...PM AVIATION...AMS/KK
Hazardous weather outlook, May 29, 5:27 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT THU MAY 29 2014 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>045- 301000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER- 527 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-034-035-045>047-059-301000- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-CHARLOTTE- 527 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 3:06 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU MAY 29 2014
VAZ016-017-032-291945-
FLOYD VA-PATRICK VA-CARROLL VA-
306 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
PATRICK COUNTY IN SOUTHWEST VIRGINIA...
EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL CARROLL AND
WESTERN FLOYD COUNTIES...MOVING TO THE EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
STUART...
FLOYD...
WILLIS...
AND WOOLWINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3665 8081 3686 8080 3689 8071 3694 8019
3690 8020 3687 8023 3685 8016 3659 8005
TIME...MOT...LOC 1901Z 278DEG 19KT 3679 8040
PCSpecial weather statement, May 29, 3:25 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU MAY 29 2014
VAZ012-013-016-292015-
CARROLL VA-PULASKI VA-WYTHE VA-
325 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS WYTHE
COUNTY...MOVING TO THE EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
RURAL RETREAT...
SPEEDWELL...
MAX MEADOWS...
AND GUNTON PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3704 8123 3704 8119 3702 8118 3704 8114
3702 8111 3703 8108 3701 8068 3686 8080
3673 8082 3676 8101 3680 8104 3677 8109
3680 8127 3696 8137
TIME...MOT...LOC 1923Z 279DEG 28KT 3687 8088
PCSpecial weather statement, May 29, 3:54 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT THU MAY 29 2014 VAZ013-014-016-017-292100- FLOYD VA-CARROLL VA-MONTGOMERY VA-PULASKI VA- 354 PM EDT THU MAY 29 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... FLOYD COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 500 PM EDT * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALUM RIDGE...MOVING TO THE NORTHEAST AT 15 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... PILOT... INDIAN VALLEY... FLOYD... WILLIS... AND CHILDRESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3671 8050 3686 8076 3712 8055 3703 8021 TIME...MOT...LOC 1948Z 211DEG 16KT 3698 8045 PC
Special weather statement, May 29, 4:04 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU MAY 29 2014
VAZ013-014-292045-
MONTGOMERY VA-PULASKI VA-
404 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WEST OF GRAYSONTOWN...MOVING TO THE
NORTHEAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
RADFORD...
DUBLIN...
CHILDRESS...
GRAYSONTOWN...
AND PARROTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3721 8070 3724 8063 3712 8041 3701 8051
3701 8052 3700 8052 3698 8055 3697 8055
3694 8060 3694 8063 3701 8078
TIME...MOT...LOC 2001Z 226DEG 12KT 3703 8065
PCSpecial weather statement, May 29, 4:50 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU MAY 29 2014
VAZ019-020-292130-
BATH VA-ALLEGHANY VA-
450 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 530 PM EDT
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR MOUNTAIN
GROVE...MOVING TO THE SOUTHEAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
MILLBORO...
INGALLS FIELD...
AND CALLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3809 7948 3805 7952 3803 7952 3799 7955
3791 7963 3788 7965 3787 7963 3776 7968
3800 8001 3808 7996 3811 7993 3811 7994
3819 7989
TIME...MOT...LOC 2040Z 310DEG 24KT 3795 7970
PCSpecial weather statement, May 29, 4:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 29 2014
VAZ011-018-WVZ044-292145-
GILES VA-CRAIG VA-MONROE WV-
456 PM EDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KIMBALLTON...MOVING TO THE SOUTHEAST AT
15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
MOUNTAIN LAKE...
PETERSTOWN...
AND HUFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3736 8034 3721 8069 3739 8088 3740 8087
3756 8074
TIME...MOT...LOC 2049Z 312DEG 14KT 3738 8073
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:07 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| May 28, 8:30 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| May 28, 8:44 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 46 min |
| May 29, 1:07 PM EDT | Special Weather Statement | RNK | Grayson | 53 min |
| May 29, 1:50 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 55 min |
| May 29, 3:06 PM EDT | Special Weather Statement | RNK | Carroll, Patrick | 39 min |
| May 29, 3:25 PM EDT | Special Weather Statement | RNK | Wythe | 50 min |
| May 29, 3:54 PM EDT | Special Weather Statement | RNK | Floyd | 66 min |
| May 29, 4:04 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 41 min |
| May 29, 4:50 PM EDT | Special Weather Statement | RNK | Bath | 40 min |
| May 29, 4:56 PM EDT | Special Weather Statement | RNK | Giles | 49 min |
| May 29, 5:48 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 42 min |
| May 29, 6:18 PM EDT | Special Weather Statement | RNK | Giles | 42 min |
| May 29, 7:05 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.